Question: I recently went in for a checkup and my doctor’s tests indicated hormonal changes in my body which has led to fluctuating thyroid levels. I found out that low thyroid can cause hair thinning and loss in certain women. I’m very worried I won’t be able to reverse the damage done to my hair by this hormonal imbalance.
Answer: Hormones and hormonal changes are often the cause behind hair loss in women. Whether or not your thinning hair is recoverable depends on the nature of your thyroid and other hormonal imbalances. From a genetic predisposition to birth control pills to menopause, there are natural causes of hormone imbalance and preventable ones.
It also may not be the case that your hormonal fluctuations are the only cause of your hair loss – stress or genetics may be playing a factor as well. Women who have excess testosterone (the male hormone) can develop male-pattern type hair loss (as well as other symptoms like deepening of the voice or hair growth on the chin and face).
Consult a board-certified hair restoration specialist if you have hair loss as there are many potential causes and treatments. Blood tests run at our Modena Hair Institute can easily check levels of male and female hormones. Hormonal hair loss can sometimes be treated with spironolactone in women and finasteride in men. These both have potential side effects and should be used only under the supervision of your doctor. Minoxidil (Rogaine) does not address the hormonal causes of hair loss, but may still be useful is stopping hair loss or regrowing hair.
Platelet-rich plasma therapy is also a very popular and effective solution to slowing down hair loss, decelerating hair thinning, or in some cases, causing hair follicles to return.
Dr. Amir Yazdan, MD, is an internationally renowned hair transplant surgeon, expert guest on Dr. Phil and The Doctors, creator of the GroMD hair restoration product line, ISHRS member, accredited member of the IAHRS and a visceral advocate for patient care. Learn more about Dr. Yazdan or read rave reviews from his patients.